Daily aspirin use linked to elevated bleeding risk in patients over 75

Patients over 75 taking aspirin daily have a 10 times greater risk of disabling or fatal bleeding and should be co-prescribed a protein-pump inhibitor to mitigate this risk, researchers have said.

Daily aspirin use is associated with raised risk of disabling or fatal bleeding in patients over 75, Oxford researchers have warned.

In research published in the Lancet, they found that the annual rate of disabling bleed in patients over 75 taking aspirin was 25% compared to 3% in patients below 65.

The rate of fatal or life-threatening bleeds was less than 0.5% for patients under 65, rising to 1.5% in patients aged 65-84 and nearly 2.5% for patients over 85.

Fatal bleeding

The combined risk of disabling or fatal bleeding over 10 years was 10 times higher for patients over 75 compared to younger patients.

The researchers recommended that patients in this age group should be prescribed a proton-pump inhibitor to slash the risk of upper gastrointestinal bleeding.

Although there are long-term risks associated with protein pump inhibitor use, the positives outweigh the negatives at older ages, they added.

Roughly 40-60% of adults in Europe or the US take aspirin or other antiplatelet drugs daily as a preventative measure against heart attacks or strokes.

The 10-year study followed 3,166 patients who had previously had a stroke or heart attack and were prescribed antiplatelet drugs – mostly aspirin. Half of these patients were over 75 at the start of the study.

GP prescribing

RCGP chair Professor Helen Stokes-Lampard said: ‘The study does reassure us that in most cases, aspirin is still the most appropriate course of treatment for patients, but highlights the importance of managing its use carefully and effectively and that some patients may require additional medication to protect them.

‘It’s helpful that the researchers suggest action to mitigate this risk – the prescription of a proton pump inhibitor as a secondary drug – but this does raise a number of health implications.

'It will continue to be necessary to make decisions of a case-by-case basis, considering the patient’s unique circumstances and medical history, as well as the medications they are already taking and how they will interact with each other.’

Lead author Professor Peter Rothwell said: ‘Our new study gives us a much clearer understanding of the size of the increased risk and of the severity and consequences of bleeds.

‘Previous studies have shown there is a clear benefit of short term antiplatelet treatment following a heart attack or stroke. But our findings raise questions about the balance of risk and benefit of long-term daily aspirin use in people aged 75 or over if a proton-pump inhibitor is not co-prescribed.’

Photo: iStock

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Follow Us:

Just published

RCGP criticises GP at Hand video showing antibiotics prescribed for sore throat

RCGP criticises GP at Hand video showing antibiotics prescribed for sore throat

A promotional video for Babylon GP at Hand that shows a patient with a sore throat...

Submit your session ideas for the RCGP Annual Conference 2019

Submit your session ideas for the RCGP Annual Conference 2019

GPs can now submit ideas for sessions at the RCGP Annual Conference in Liverpool,...

Scottish GP workforce increases for first time in 10 years, figures show

Scottish GP workforce increases for first time in 10 years, figures show

GP numbers in Scotland have risen slightly for the first time in 10 years despite...

More than 16m GP practice appointments a year lost to DNAs

More than 16m GP practice appointments a year lost to DNAs

More than 16m appointments at GP practices are lost every year because patients fail...

Six ways GPs can help patients with asthma to stay well this winter

Six ways GPs can help patients with asthma to stay well this winter

Up to 26,000 people could be hospitalised with asthma this winter. GP and Asthma...

Red flag symptoms: Hirsutism

Red flag symptoms: Hirsutism

There are a number of possible causes for this symptom, explains Dr Pipin Singh